What is melatonin?
Melatonin is a hormone that is produced by the pineal gland in the brain. It is involved in the sleep-wake cycle and helps to regulate the body’s circadian rhythm. Melatonin levels are highest at night and lowest during the day.
Supplementing with melatonin can help to regulate the sleep-wake cycle and treat conditions such as jet lag and sleep disorders. Melatonin is available over-the-counter in the form of supplements.
Side effects of melatonin are generally mild and may include drowsiness, headaches, and nausea. However, melatonin can interact with certain medications and may cause unwanted side effects in some people. It is important to talk to a healthcare provider before taking melatonin supplements.
The Food and Drug Administration (FDA) does not regulate melatonin supplements. Melatonin is considered a dietary supplement, not a drug. As such, it is not subject to the same safety and efficacy testing as medications.
Medically reviewed by Natalie Olsen, RD, LD, ACSM EP-C on July 10, 2019 — Written by Ann Pietrangelo and the Healthline Editorial Team
How much melatonin is safe for adults?
You should always consult with a medical professional before taking any medication, even something as seemingly innocuous as melatonin. That said, melatonin is generally considered safe for adults in small to moderate doses. The most common side effect of taking too much melatonin is drowsiness. In very rare cases, melatonin can cause more serious side effects like dizziness, headaches, nausea, and changes in blood pressure. These effects are more likely to occur if you take melatonin in large doses or for long periods of time. If you experience any of these side effects, stop taking melatonin and consult your doctor.
What are the side effects of taking too much melatonin?
If you take too much melatonin, you may overdose on the drug. Some of the side effects of a melatonin overdose include falling asleep, dizziness, and nausea. Long-term side effects of taking too much melatonin can include headaches, irritability, and depression. If you think you have overdosed on melatonin, seek medical advice immediately.
Is it possible to overdose on melatonin?
Yes, it is possible to overdose on melatonin. Although melatonin is a natural hormone, taking too much of it can lead to serious side effects. If you take too much melatonin, you may fall asleep and not be able to wake up. This can be dangerous, as you may not be able to get out of bed or move around. If you think you have taken too much melatonin, call your doctor or go to the emergency room right away.